Peripheral Neuropathy

Some chemotherapy drugs damage nerves. The nerve damage can create a condition called peripheral neuropathy. Patients describe this as tingling, burning, weakness, numbness, or pain in the hands or feet. Some chemotherapy drugs can also affect the muscles, making them weak or sore. These symptoms are mostly temporary and get better after treatment stops, but it may take up to a year.

Tell the doctor or nurse if any of these symptoms occur:

  • Burning feeling in the hands or feet
  • Clumsiness or trouble walking
  • Difficulty picking up objects and buttoning clothing
  • Hearing loss
  • Jaw pain
  • Loss of balance
  • Pain when walking
  • Shaking or trembling
  • Stomach pain
  • Tingling
  • Weak, sore, tired, or achy muscles
  • Weakness or numbness in the hands or feet

What you can do:

  • Avoid falls by moving carefully and slowly. Use handrails when going up or down stairs. Use bath mats in the bathtub or shower.
  • If the fingers are numb, be very careful when grabbing objects that are sharp or hot.
  • Take pain medicines as prescribed.
  • Talk with your health care provider about acupuncture as a way to treat neuropathy. Call or visit the Linda B. and Robert B. Wiggins Wellness-Survivorship Center for more information about this treatment.
  • Wear flat, comfortable shoes, with rubber soles if possible.
  • Wear slip-resistant socks to help prevent falling.

 

Related Documents

Drug Reference